Fibrinous Anterior Uveitis Following Topical Tetracaine Abuse

Author(s): Olga E. Makri, Panagiotis Plotas, Foteini Tsapardoni, Ilias Georgalas, Constantine D. Georgakopoulos*

Journal Name: Current Drug Safety

Volume 12 , Issue 3 , 2017


Become EABM
Become Reviewer
Call for Editor

Graphical Abstract:


Abstract:

Background: A 54-year-old man presented complaining of severe pain and blurred vision in his left eye. Slit-lamp biomicroscopy revealed a large epithelial defect with an underlying prominent ring infiltrate and severe anterior uveitis with fibrinous exudates and hypopyon. Patient admitted abuse of topical tetracaine, which was discontinued and topical treatment with a non-steroidal antiinflammatory agent, an antibiotic, a cycloplegic agent were instituted while a therapeutic contact lens was applied. Response to treatment was favorable with a rapid resolution of anterior uveitis within days while the epithelial defect fully healed within a month. Four months later the patient returned with a new subtotal epithelial defect with no previous history of trauma or topical anesthetic abuse.

Conclusion: In conclusion, while a common complication of topical tetracaine abuse is toxic keratopathy, we describe a case where tetracaine abuse was also complicated with a severe fibrinous anterior uveitis. Interestingly, in our case, anaesthetic abuse was complicated in the mid-term with a spontaneous corneal epithelial defect attributed to possible anaesthetic-induced anatomical changes, such as poor adhesion between the stroma and the epithelium.

Keywords: Tetracaine, toxic keratopathy, fibrinous anterior uveitis, hypopyon, flurbiprofen, recurrent corneal erosion.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 3
Year: 2017
Published on: 18 May, 2017
Page: [216 - 218]
Pages: 3
DOI: 10.2174/1574886312666170518121551
Price: $65

Article Metrics

PDF: 30
HTML: 3